ZocdocAnswersTaxotere - How do I know if the effects of taxotere on skin and nails is severe enough to see a doctor?

Question

Taxotere - How do I know if the effects of taxotere on skin and nails is severe enough to see a doctor?

I'm on Taxotere as part of my treatment for breast cancer, and the side effects on my skin and nails is becoming very bad. I kow you should expect some level of side effects with any drug, but at what point is it bad enough that I should talk to my doctor about trying another medication?

Answer

Taxotere is a drug commonly used in breast cancer treatment but as you are finding it can have many unpleasant side effects. Like all other chemotherapy drugs, Taxotere works by disrupting the growth of cancer cells. Unfortunately, it also disrupts the function of some other cells in the body, and the cells which produce skin and hair and nails are one of its prime targets. Although all chemotherapy drugs have some effects on skin and nails, Taxotere has a particularly bad reputation here. Virtually all patients who take it can expected to experience dryness, thinning, and minor rashes of the skin. Hair loss is very common. Nails are also usually effected and can become deformed, pitted, or brittle. In more severe cases the nails fall out completely. There is no firm line for saying when these effects are "severe enough." The best advice is that if you are bothered more than you thought you would be by the symptoms you should be examined by your oncologist to make sure the symptoms are not too severe. Objectively, if you have multiple nails falling out, or if you have blistering of the skin or painful rashes, this could put you at risk of infections and probably means that it is time to discuss your options with your oncologist.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.